Lightning, Strafford
- When
- August 19, 1:00 AM EST
- Where
- Strafford County, New Durham
- Reported by
- NEWSPAPER
- Coordinates
- 43.297, -71.029 (the zone’s center; the record gives no point)
Lightning was believed to be the cause of a brush fire that burned about 30 acres in the town of New Durham. The fire was believed to have been caused by a lightning strike early on the 19th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning was believed to be the cause of a brush fire that burned about 30 acres in the town of New Durham. The fire was believed to have been caused by a lightning strike early on the 19th. More than 200 firefighters from across northern New England battled the blaze with help from a National Guard helicopter that dumped more than 50,000 gallons of water on the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 18, 7:45 PM EST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 845 PM EDT SUN AUG 18 2002 WL UPDATE THIS EVENING...MAINLY TO CLEAN UP THE PCPN WORDING...AND CHECK ON SKY COVER AND TEMPS. PULSE TYPE STORMS STARTING TO WIND DOWN. BEST MID LEVEL WINDS MOVG THRU QUE ATTM...AND WUD EXPECT AS THIS MAX LEAVES THE TSRA ACTIVITY WL WANE AS WELL. WL HAVE TO WATCH THE ACTIVITY MOVG ACRS NERN VT TO SEE IF THIS NEEDS TO BE INCLUDED THRU MIDN FOR THE MTNS. THE CDFNT IS APCHG THE CT RIVER...AND THE TIMING PUTS THE FNT OFFSHORE AFT 04-06Z. WUD EXPECT THAT TSRA/SHRA ACTIVITY WL NOT FOLLOW THE SFC CONVERGENCE DOWN THE FNT...AND WL TAKE THE MENTION OF PCPN OUT FOR ALL ZNS OUTSIDE THE MTNS. THE AMS CHANGE SHUD SUPPORT MINS FOR MON AM...AND MAY TWEAK TEMPS ALG THE CST A BIT BEFORE SENDING THE ZNS. NOT MUCH IN THE WAY OF WIND BHND THE FNT...AND WITH SUM AREAS OF THE MTNS GETTING A DECENT AMT OF RAFL...WL CONT THE MENTION OF PATCHY FG. NOT MUCH OTHER THAN SUM CI ACCOMPANYING THE FNT ON THE IR...SO M/CLR OR BECOMING M/CLR SHUD WORK FOR MOST ZNS. NO OTHER CHANGES TO THE PUBLIC FCST. WL ADD SUM FG FOR THE CSTL WATERS BEFORE THE WIND SHIFT...OTRW NO CHANGES ON THE CWFPWM. WL WAIT TO SEE HOW LONG THE THE ACTIVITY LASTS/THREATENS THE MTNS...BUT EXPECT TO HAVE ANY UPDATE OUT BETWEEN 930 PM AND 1000 PM. .GYX...NONE. HAYES
NHZ001-002-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 804 PM EDT SUN AUG 18 2002 ...LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS COOS COUNTY THROUGH 900 PM... THE STRONGEST STORMS WILL PASS BETWEEN COLUMBIA AND PITTSBURG... PRODUCING BRIEF WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND FREQUENT LIGHTNING. IN ADDITION...PLACES LIKE COLEBROOK AND DIXVILLE NOTCH MAY GET AN INCH OF RAIN IN LESS THAN 30 MINUTES... RESULTING IN FLOODING OF STREETS AND POOR DRAINAGE AREAS. HAYES
MEZ008-009-190330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 924 PM EDT SUN AUG 18 2002 ...MORE THUNDERSTORMS FOR NORTHERN FRANKLIN AND CENTRAL SOMERSET COUNTIES IN THE WESTERN MAINE MOUNTAINS... LOOK FOR MORE THUNDERSTORMS TO MOVE NORTH OF TIM POND AND EUSTIS IN FRANKLIN COUNTY BY 945 PM...AND BETWEEN ATTEAN AND FLAGSTAFF LAKE IN CENTRAL SOMERSET COUNTIES BY 1030 PM. THESE STORMS MAY PRODUCE BRIEF WIND GUSTS TO 40 MPH...PEA TO MARBLE SIZED HAIL...AND FREQUENT LIGHTNING. IN ADDITION...VERY HEAVY RAIN MAY PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AREAS. HAYES
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2002Every state in 2002This day in weather historyWarnings in New Hampshire, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317290.